The side effects vary greatly from person to person; I had few problems with treatment, but I know people that nearly lived in ER due to illness from the meds.
I’d think you should consider asking for a referral to another doctor if the one you currently have is habitually unavailable… once treatment begins, you’ll probably want to have support from his/her office. Are you treating with a GI or Hepatologist?
As far as waiting for newer meds to avoid anemia, you’ll be waiting for quite a while. The current polymerase inhibitor class drugs Teleprevir and Boceprevir both include interferon and ribavirin; it’s primarily the riba that is responsible for hemolytic anemia we experience. Not all of us get anemia so badly that it requires intervention; I don’t have an exact number, but I suppose approximately 30% require dose reduction or Procrit to manage.
A call to the treating doctor himself is probably in order; explain your problem to him directly to give him the opportunity to respond. He might be unaware of your efforts to reach him… sometimes the front desk does too good of a job screening his calls. If you still feel uncomfortable with the office, call your primary doctor and ask for another referral.
Other than that, jump in and get used to the water :o); it’s not always as bad as you hear.
Good luck, and take care—
I agree that you wouldn't want to go through treatment with a doc you couldn't reach when necessary. Though if there's a nurse or physician's assistant in the office it might be good enough. I rarely see my doc directly, but my PA is very responsive and can prescribe drugs for things like sleep, anxiety, etc. She's also very good at talking to the doc for me and getting back to me quickly when I need it. That kind of support is VERY useful.
The side effects aren't necessarily horrible. They *can* be, but not everybody has such a hard time. I'd also expect this forum to be skewed heavily toward those with more problems, because if you aren't having any problems, why spend time here? My experience was that the sides were a drag when I was on IFN/Riba/Telaprevir, but when the Telaprevir was taken out of the mix (week 12), things got almost normal. My sides from IFN/Riba have been mostly not a big deal. It's worse than *not* being on these drugs, of course, but it's not life-disrupting. I've been surprised how "normal" things are for me when in treatment. As always, your mileage may vary. But don't let yourself get completely scared off by the horror stories. They're rare.
As for the anemia, whether it's a big problem depends on whether you're in a trial that doesn't allow rescue drugs or not. If rescue drugs are allowed, they usually work. My trial doesn't allow them, but a dose-reduction of ribavirin for just a couple of weeks was all that was needed. I'm back on full dose now. My hemoglobin is still lower than before the meds, but not enough that it's debilitating. Mostly you feel it when your levels are on the way down. When they're stable, even if low, your body adjusts. And on the way up, it feels great. (I'm looking forward to the end of treatment and the kick of my hemoglobin rising to normal. I plan to go outside and RUN!)
I really do think that side effects are overrepresented because people who are having a hard time have more reason to post on this forum. I'm coming up on my 6th shot and aside from having less energy and being more irritable and slightly stiff in the muscles, I have not had any fever, rash, nausea, or have been bed-ridden at all.
I feel a bit less social - I am on Prozac at 20mg due to the moodiness that I do feel. I'm a positive person and simply don't expect the worst and things are far more normal than I thought they would be. I was bracing for hell.....and it never came. Take your anti-depressants at low levels, take fish oil, and start treatment. You'll feel great once you know you are taking control of your life. I sure do.
What is normal or acceptable regarding sx for one person is a nightmare for another. Tolerance levels play an important part of how well we get through tx. I really don't post here because I'm having problems so much as because it's an outlet, a good tool to touch base with others who are treating. You are still rather early into treatment. I consider myself to have a fairly high tolerance but personally, I have visited hell a few times during this ordeal. Hope you never have to experience that side of treatment.
My first shot and the following 6 weeks were totally uneventful. Then the truck came!
I was so fatigued, itching started, and plaque in head and ears started. My HGB was
tolerable 10.5 thrUout until the last three weeks then it went to 9.8 and I was preTty crappy. I was bedridden for a few months I could get up I just was so fatigued and winded.
Never had rashes, nausea or any infections.
Everyone is so differnet some people only experience a rash! Some just mild sx.
Even if I were to have called my doctor which I never did thru 52 weeks cause there wasnt anything he really could do. My labs were being checked every 3-4 weeks just had to grin and bear it.
My anger was way out of control that also was one of my worst sx.
I would and could have thrown darts at everyone in the eyes and unfortunately I mean it.
Even on the A/D.
You will get thru it you could sail thu this and if you dont you will get thru it anyway!
Try not to be frightened it only makes it worse.
We are all here to help all the time should you have questions!!
CHARM-rEMEMBER YOU ARE TRYING TO HELP YOUR BODY!
Your question being a stage 2 grade 2 puts you right about at the middle. the thing I personally believe is that you liver sure isn't going to be getting any BETTER, liver damage is progressive and you can't be that certain when you are going to kick over to stage 3 and then pretty much really have to treat. It is a gamble. I had no symptoms but I was already stage 3 when diagnosed. I had to treat for 72 weeks but have been cured for two years.
You can't worry about the potential of side effects. While anemia can be a dreadful thing for those of us who have had it drastically - it also does show that your body is definitely getting a ton of ribavirin to absorb.......so it's kind of a good thing.
You DO need to have a good doctor who will help you with rescue medications if you should need them. If your doctor is not willing to it can be a VERY tough road. If he is.........it can seriously make it tolerable.
I would seriously consider switching but at the very least ask him if he will prescribe procrit should you need it. If he says no...........then run for the mountains and find someone else if you can!